Virginia, 2010

Damaging Winds in Virginia, June 28, 2010

June 28, 2010 · NWS LWX · 10 events in 1 county or zone

A cold front moved into the Virginia on the 28th. A southwest flow ahead of the front pumped in plenty of moisture from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved into the Virginia on the 28th. A southwest flow ahead of the front pumped in plenty of moisture from the Gulf of Mexico. Dewpoints were in the lower to middle 70s across most locations. The cold front combined with the warm and moist air to trigger showers and thunderstorms. Moderate to high amounts of instability along with stronger winds aloft caused some thunderstorms to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 9:24 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 9:24 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 AM EDT MON JUN 28 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON BEFORE
PASSING THROUGH TONIGHT INTO TUESDAY. HOT AND HUMID CONDITIONS
WILL CONTINUE TODAY ALONG WITH SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE MIDDLE PORTION OF
THE WEEK...BRINGING MUCH COOLER AND LESS HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
13Z ANALYSIS SHOWS THE BERMUDA HIGH REMAINING OVER THE WESTERN
ATLANTIC WHILE A COLD FRONT STILL REMAINS FAR UPSTREAM OVER THE
GREAT LAKES REGION INTO THE WESTERN OHIO VALLEY. THICK CLOUD COVER
ALONG AND JUST AHEAD OF THE COLD FRONT REMAINS TO THE NORTHWEST OF
THE AREA. ACROSS THE CWFA...MID-LEVEL CLOUDS ASSOCIATED WITH A
DECAYING MCS HAS SHOWN SIGNS OF BREAKING UP/THINNING OUT AS IT
MOVES ACROSS...LEADING TO MORE OPPORTUNITY FOR SUNSHINE AND
DAYTIME HEATING...ESPECIALLY FROM DC SOUTHEASTWARD.

A MID-LEVEL SHORTWAVE TROUGH ASSOCIATED WITH THE DECAYING MCS WILL
MOVE THROUGH THE AREA THIS AFTERNOON. WITH NOT MUCH OF A CAPPING
INVERSION LEFT BY THE LATE MORNING...MODERATE INSTABILITY /AFTERNOON
MLCAPE VALUES RANGING FROM 1500 IN THE MTS TO 2500 J/KG OVER
SRN MD/ WILL DEVELOP BY THE EARLY AFTERNOON IN AN AIRMASS
CHARACTERIZED BY THE LOW 90S AND DEWPOINTS NEAR 70F AND STORMS
COULD FIRE DURING THE MIDDAY HOURS. STORMS ARE EXPECTED TO FIRE
ALONG A PRE-FRONTAL TROUGH/DIFFERENTIAL HEATING BOUNDARY THAT WILL
BE LOCATED EAST OF THE BLUE RIDGE. DEEP-LAYER WSW SHEAR PROFILES
WILL INCREASE A BIT TO 30-35 KT TOWARD THE LATE AFTERNOON/EVENING
AS THE SHORTWAVE APPROACHES BUT THE REGION WILL REMAIN SOUTH OF
THE STRONGEST MID-LEVEL FLOW. NONETHELESS...SHEAR PROFILES OF THIS
MAGNITUDE WILL BE SUFFICIENT TO SUPPORT ORGANIZED
MULTICELLULAR/BOWING SEGMENTS...ESPECIALLY AS IT MOVES IN A MORE
UNSTABLE AIRMASS EAST OF THE BLUE RIDGE. MAIN THREAT FOR SEVERE
WEATHER WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL WILL BE
POSSIBLE WITH THE STRONGEST UPDRAFTS...ESPECIALLY IF STRONGER
INSTABILITY DEVELOPS.

PRECIPITABLE WATERS OVER 2 INCHES WILL BE OVER TWO STANDARD
DEVIATIONS ABOVE NORMAL. LOCALLY HEAVY RAINFALL IS EXPECTED IN
THUNDERSTORMS AS WELL. DID NOT ISSUE A FLASH FLOOD WATCH DUE TO
THE STRENGTHENING MID-LEVEL FLOW AND HIGH FLASH FLOOD GUIDANCE.
ONE HOUR FFG VALUES ARE WELL OVER TWO INCHES ACROSS MOST
LOCATIONS.

HEAT INDICES WILL ONCE AGAIN RISE INTO THE UPPER 90S TO LOW 100S
ALONG THE I-95 CORRIDOR AND NRN PIEDMONT REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ANOTHER ROUND OF STORMS WILL BE POSSIBLE THIS EVENING AS THE
SYNOPTIC FRONT APPROACHES FROM THE OHIO VALLEY. HOWEVER...INTENSITY
OF STORMS REMAIN IN QUESTION DEPENDING ON HOW MUCH THE ENVIRONMENT
IS WORKED OVER FROM THE EARLIER ROUND OF SHOWERS AND STORMS AND
WITH THE LOSS OF DAYTIME HEATING.

THE COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY AND INTO OUR
WESTERN CWA BY EARLY TUESDAY MORNING. WARM AND HUMID CONDITIONS
WILL CONTINUE TO AFFECT THE AREA AHEAD OF THE FRONT. MIN TEMPS
WILL RANGE FROM THE 60S WEST OF THE BLUE RIDGE TO THE 70S ACROSS
MANY LOCATIONS EAST OF THE BLUE RIDGE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A REGIME CHANGE ON THE WAY. AFTER THE COLD FRONT MOVES THRU THE
REGION EARLY TUE...THE BOUNDARY WILL STALL WELL TO THE SOUTH /ACROSS
THE CAROLINAS/. AN ANOMALOUSLY COLD UPPER LOW WILL DRIFT SOUTHWARD
FROM SRN HUDSON BAY INTO THE MIDDLE OF THE WEEK. THE PROXIMITY OF
THE LOW WILL BRING DOWN SOME DRIER AND COOLER AIR INTO THE MID ATLC
REGION THRU THE END OF THE WORK WEEK. THIS SLOW-MOVING UPPER LOW
WILL KEEP THE FRONTAL BOUNDARY NEARLY STATIONARY JUST OFF THE VA
TIDEWATER COASTAL AREAS DURING THIS PERIOD AS WELL...BUT PRECIP NOT
EXPECTED TO SLIDE UP INTO DELMARVA.

THE LATER PART OF THE WEEK IS CLOUDED W/ A BIT MORE UNCERTAINTY FROM
THE POSSIBLE ACTIVITY IN THE GULF OF MEXICO. 00Z GFS NOW TAKING THE
POSSIBLE TROPICAL FEATURE INTO THE CNTRL TX COAST GRADUALLY DURING
THE DAY FRIDAY...WHILE THE EURO HAS MORE OF THE WLY TREK AND ALONG
THE TX/MEXICO BY MID WEEK. REGARDLESS OF THE EXACT TRACK...A HIGH
AMPLITUDE UPPER RIDGE BUILD ACROSS THE PLAINS AND INTO THE MS RVR
VLY. THIS WILL ALLOW THE EAST COAST UPPER TROF TO EXTEND DOWN THE
ERN SEABOARD AND CONTINUE TO MODERATE TEMPS GOING INTO THE
WEEKEND...THOUGH DAILY HIGHS WILL BE ON THE RISE AGAIN W/ THE
RIDGE GRADUALLY BUILDING EWD.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SOUTHWEST FLOW TODAY WILL SHIFT TOWARD THE WEST TONIGHT. WIND
GUSTS AROUND 20 KNOTS EXPECTED THROUGH THE EVENING AS A COLD FRONT
APPROACHES FROM THE WEST.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
INTO THIS EVENING. INCLUDED A CB GROUP STARTING BETWEEN 16-18Z.
WILL TRY TO ADD MORE SPECIFICITY TO THE 15/18Z TAFS AFTER LOOKING
OVER THE NEWEST GUIDANCE. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG WITH DAMAGING WINDS AND
HAIL. VFR CONDITIONS ARE EXPECTED OVERNIGHT WITH A WESTERLY WIND.

HIGH PRESSURE THROUGH THE END OF THE WEEK...W/ COASTAL FRONT
STAYING JUST OFF THE CAROLINA COAST AND AN UPPER LOW SLIDING OVER
THE NRN GREAT LAKES BUT WELL TO THE NORTH OF THE REGION.

&&

.MARINE...
SCA IN EFFECT FOR ALL MARINE ZONES THRU THIS EVE. A STRENGTHENING
PRESSURE GRADIENT WILL CAUSE SOUTHWEST WIND GUSTS AROUND 20 KNOTS.

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON INTO THIS
EVENING. THE THREAT FROM TSTMS WILL BE LOCALLY HEAVY RAIN ALONG
WITH GUSTY WINDS AND LARGE HAIL.

A COLD FRONT WILL MOVE SOUTH OF THE REGION EARLY TUE...LEADING TO
BUILDING HIGH PRESSURE FOR MUCH OF THE WEEK. BRIEF PERIODS OF
MARGINAL SCA CONDITIONS WILL BE POSSIBLE LATE TUE INTO EARLY
WED...AS A COASTAL FRONT SITS JUST OFF THE ATLC COAST AND KEEPS
ACTIVITY FAIRLY CLOSE TO THE BAY...JUST ENOUGH TO TIGHTEN-UP THE
SFC PRES GRADIENT AT TIMES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539-542.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ532>534-537-540-541-543.

&&

KLEIN/BJL/GMS
Hazardous weather outlook, Jun 28, 12:31 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT MON JUN 28 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
131 PM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY UNTIL 10 PM THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM. SOME
THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY DOWNPOURS. SPECIAL MARINE
WARNINGS ALSO MAY BE NEEDED FOR THE WATERS DURING THIS TIME FRAME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE OVERNIGHT TUESDAY INTO
EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
131 PM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM EAST OF THE
BLUE RIDGE. SOME THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Local storm report, Jun 28, 9:34 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     1 SSW FISHERS HILL      38.97N  78.40W
06/24/2010                   SHENANDOAH         VA   TRAINED SPOTTER

            NUMEROUS LARGE BRANCHES AND TREES DOWN NEAR MT. HEBRON
            RD.... OLD VALLEY PIKE... COPP RD.

&&

EVENT NUMBER LWX1000496

KRAMAR
Special weather statement, Jun 28, 10:43 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT MON JUN 28 2010

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>040-042-050>057-
501-502-282200-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON
1143 AM EDT MON JUN 28 2010

...HEAT INDEX VALUES BETWEEN 98 AND 104 DEGREES THIS AFTERNOON...

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE MID-ATLANTIC
REGION TODAY. DESPITE INCREASING CLOUDINESS...AFTERNOON HIGH
TEMPERATURES WILL RISE INTO THE MID 90S ALONG THE INTERSTATE 95
CORRIDOR FROM BALTIMORE TO FREDERICKSBURG. THE COMBINATION OF HEAT
AND HUMIDITY WILL GENERATE HEAT INDEX VALUES AS HIGH AS THE LOW
100S DURING THE AFTERNOON.

THESE VALUES CAN BE A CONCERN FOR SENSITIVE GROUPS SUCH AS
INFANTS AND THE ELDERLY. THEREFORE...SIMPLE PRECAUTIONS SHOULD BE
TAKEN. THE MOST IMPORTANT THING TO REMEMBER IS TO DRINK PLENTY OF
FLUIDS. WATER IS YOUR BEST CHOICE AS IT PREVENTS DEHYDRATION.
CONSIDER TAKING FREQUENT BREAKS IN THE SHADE DURING THE AFTERNOON
SUN. SEEK AN AIR CONDITIONED ENVIRONMENT DURING THE HOTTEST PART OF
THE DAY. ALSO REMEMBER THAT THE INTERIOR OF YOUR CAR HEATS UP
QUICKLY. DO NOT LEAVE CHILDREN OR PETS IN AN ENCLOSED CAR FOR ANY
PERIOD OF TIME...NOT EVEN WITH THE WINDOWS CRACKED.

JRK
Special weather statement, Jun 28, 11:49 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 PM EDT MON JUN 28 2010

MDZ004-009-VAZ042-281715-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
1249 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 1249 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF WATERFORD TO HAMILTON TO
LINCOLN...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3929 7733 3900 7740 3911 7779 3915 7777
      3925 7771
TIME...MOT...LOC 1649Z 269DEG 26KT 3921 7762 3915 7765
          3912 7769

KRAMAR
Special weather statement, Jun 28, 12:11 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT MON JUN 28 2010

MDZ004-009-VAZ042-053-281745-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
111 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...LOUDOUN
AND FAIRFAX COUNTIES...

AT 112 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF BEALLSVILLE TO 3 MILES WEST OF
POOLESVILLE TO 5 MILES WEST OF POOLESVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3921 7712 3900 7723 3911 7753 3923 7752
TIME...MOT...LOC 1712Z 280DEG 25KT 3917 7743 3914 7744
          3912 7747

KRAMAR
Special weather statement, Jun 28, 12:31 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT MON JUN 28 2010

MDZ009-010-VAZ042-053-281800-
HOWARD MD-MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
131 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS TO AFFECT HOWARD...MONTGOMERY...LOUDOUN AND
FAIRFAX COUNTIES...

AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GAITHERSBURG TO NORTH POTOMAC TO 2 MILES
SOUTHWEST OF DARNESTOWN...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3918 7693 3905 7694 3898 7700 3899 7703
      3900 7704 3899 7705 3907 7742 3919 7734
TIME...MOT...LOC 1731Z 282DEG 27KT 3914 7723 3908 7724
          3907 7730

KRAMAR
Special weather statement, Jun 28, 12:35 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT MON JUN 28 2010

MDZ009-VAZ042-053-281800-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
135 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF BELMONT...MOVING EAST AT 30 MPH.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3909 7723 3888 7724 3897 7764 3912 7761
TIME...MOT...LOC 1735Z 267DEG 26KT 3904 7749

SBK

The radar

The Sterling radar (KLWX), 15 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
June 28, 12:57 PM EST
Where
Fairfax County, 3.98 mi NW of Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.034, -77.330

A large tree was uprooted along Montpelier Road.

Thunderstorm Wind, Fairfax

When
June 28, 12:58 PM EST
Where
Fairfax County, 3.32 mi NW of Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
39.027, -77.321

Several limbs two to eight inches in diameter were snapped between Woodleaf Lane and Riverscape Run.

Thunderstorm Wind, Fairfax

When
June 28, 12:58 PM EST
Where
Fairfax County, 2.45 mi NW of Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
39.020, -77.307

Several limbs two to four inches in diameter were snapped. A few tree limbs six to eight inches in diameter were snapped and a tree limb ten inches in diameter was also snapped along Springvale Road between Deerfoot Drive and Springvale Forest Court.

Thunderstorm Wind, Fairfax

When
June 28, 1:20 PM EST
Where
Fairfax County, 0.48 mi N of Centreville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.837, -77.419

Multiple trees were down near Centreville.

Thunderstorm Wind, Fairfax

When
June 28, 1:35 PM EST
Where
Fairfax County, 1.07 mi SE of Legato
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.838, -77.358

A tree was blown onto a house on Appling Valley Road.

Thunderstorm Wind, Fairfax

When
June 28, 1:36 PM EST
Where
Fairfax County, 1.76 mi SE of Legato
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
38.834, -77.345

A tree was blown onto a house at Shirley Gates Road and Braddock Road.

Thunderstorm Wind, Fairfax

When
June 28, 1:42 PM EST
Where
Fairfax County, 1.28 mi WNW of Dunn Loring
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
38.888, -77.252

A tree was knocked down onto a house at the 100 Block of Ross Drive Southwest in Vienna.

Thunderstorm Wind, Fairfax

When
June 28, 1:44 PM EST
Where
Fairfax County, 1.1 mi WSW of Merrifield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
38.865, -77.249

A tree was down on Route 50 west of Prosperity Avenue.

Thunderstorm Wind, Fairfax

When
June 28, 1:45 PM EST
Where
Fairfax County, 0.27 mi SSE of Chesterbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.916, -77.178

A tree was down across the road at Westmoreland Street and Glasmore Road.

Thunderstorm Wind, Fairfax

When
June 28, 1:45 PM EST
Where
Fairfax County, 0.02 mi SW of Chesterbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.920, -77.180

A tree was blown down onto a vehicle at Westmoreland Road and Lumsden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242177, 242178, 242180, 242184, 242186, 242189, 242190, 242191, 242182, 242183.